Utah, 2008

Winter Storm and Heavy Snow in Utah, October 11 to 13, 2008

October 11 to 13, 2008 · NWS SLC · 3 events in 3 counties and zones

A cold Pacific system moved slowly across the state, bringing the first major snowfall of the season to the valleys of northern Utah. Gusty winds also occurred ahead of the cold front.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific system moved slowly across the state, bringing the first major snowfall of the season to the valleys of northern Utah. Gusty winds also occurred ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 11, 2:58 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 11, 2:58 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SAT OCT 11 2008

.SYNOPSIS...A COLD UPPER LOW OVER THE GREAT BASIN WILL MOVE SLOWLY
EAST THROUGH SUNDAY THEN LIFT OUT SUNDAY NIGHT AND MONDAY. HIGH
PRESSURE WILL BRING DRY WEATHER WITH A WARMING TREND NEXT WEEK.

&&

.DISCUSSION...A COLD FRONT HAS JUST MOVED ACROSS THE SALT LAKE
CITY AREA AND WILL CONTINUE TO PUSH ACROSS MUCH OF THE AREA. THIS
FRONT WILL HELP TO REINFORCE THE COLD AIR OVER NORTHERN UTAH.
PRECIPITATION IS EXPECTED TO CONTINUE TO DEVELOP LATE THIS
AFTERNOON ACROSS NORTHERN AND PORTIONS OF CENTRAL UTAH. THE
HEAVIEST BAND OF PRECIPITATION AT THIS TIME IS ACROSS THE NORTHERN
WASATCH FRONT. SOME ACCUMULATION HAS BEEN NOTED IN THE OGDEN AND
TREMONTON AREAS...MAINLY ON GRASSY AND ELEVATED SURFACES. SEVERAL
INCHES OF SNOW WERE REPORTED NEAR SNOWVILLE AS WELL. NO CHANGES ARE
NEEDED TO THE CURRENT WARNINGS AND ADVISORIES.

RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW OVER THE NEXT
SEVERAL HOURS ACROSS THE CENTRAL AND SOUTHERN WASATCH FRONT.
ACCUMULATING SNOW IS EXPECTED TO HOLD OFF UNTIL AFTER SUNSET IN
MANY LOCATIONS. THE 12Z AND 18Z NAM CONTINUES TO TRY TO DEVELOP A
LAKE BAND ON SUNDAY. IF THIS LAKE BAND DOES IN FACT
DEVELOP...AREAS IMMEDIATELY IN ITS VICINITY WILL RECEIVE HIGHER
SNOW AMOUNTS THAN THE REST OF THE AREA. WILL CONTINUE TO MONITOR
THE SITUATION AS THE NIGHT PROGRESSES AND UPDATE WSWS AS
NECESSARY. THE THREAT REMAINS ACROSS THE WASATCH FRONT FOR
HEAVY WET SNOW ACCUMULATION OVERNIGHT AND INTO SUNDAY TO CAUSE
SIGNIFICANT TREE DAMAGE AND RESULTANT POWER OUTAGES. AREAS TO THE
EAST OF THE GREAT SALT LAKE WILL BE ESPECIALLY VULNERABLE.

A WIND ADVISORY CONTINUES FOR PORTIONS OF SOUTHEAST UTAH. 700MB
FLOW WILL CONTINUE TO DECREASE THIS EVENING...WHICH WILL HELP TO
DECREASE THE WINDS BELOW ADVISORY LEVEL AFTER 00Z TONIGHT. WILL
LIKELY ALLOW THE WIND ADVISORY TO EXPIRE AT 00Z...BUT WILL
CONTINUE TO MONITOR CURRENT CONDITIONS OVER THE NEXT FEW HOURS.

VERY COLD TEMPERATURES WILL OCCUR ACROSS THE AREA TONIGHT INTO
MIDWEEK. A HARD FREEZE IS EXPECTED ACROSS MANY LOCATIONS.
TEMPERATURES ARE EXPECTED TO MODIFY THROUGH MIDWEEK.

&&

.AVIATION...NORTHWEST WINDS AT THE SLC TERMINAL ARE EXPECTED TO
CONTINUE THROUGH THE EVENING...BUT ARE EXPECTED TO RETURN TO THE
SOUTHEAST BETWEEN 10Z AND 11Z. PRECIPITATION THIS AFTERNOON SHOULD
BEGIN AS RAIN...BUT WILL CHANGE TO SNOW BETWEEN 23Z AND 00Z. IFR
CEILINGS ARE EXPECTED AS THE RAIN CHANGES TO SNOW WITH A 10 PERCENT
OF LIFR CONDITIONS IN THE HEAVIEST SNOW.

&&

.FIRE WEATHER...THE LAST AFTERNOON FIRE WEATHER PLANNING FORECAST
FOR THE SEASON WILL BE PRODUCED TODAY...OCTOBER 11 2008. THE
EARLY MORNING FORECAST WILL CONTINUE TO BE ISSUED THROUGH THE END
OF THE MONTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR UTZ001-UTZ002-UTZ003-
     UTZ006-UTZ007.

     WINTER WEATHER ADVISORY UNTIL 6 PM SUNDAY FOR UTZ004-UTZ005-
     UTZ008-UTZ009-UTZ010-UTZ014-UTZ015-UTZ016-UTZ517.

     WIND ADVISORY UNTIL 6 PM SATURDAY FOR UTZ012-UTZ013-UTZ020-
     UTZ021.

WY...WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR WYZ021.

&&

PUBLIC...KRUSE
FIRE WEATHER...YOUNG
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 11, 5:48 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
648 AM MDT SAT OCT 11 2008

UTZ001>016-019>021-517-518-WYZ021-121030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
648 AM MDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD EARLY SEASON STORM WILL BRING WIDESPREAD PRECIPITATION AND
COLD TEMPERATURES TO MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED OVER THE NORTHERN AND WESTERN
PORTIONS. STRONG WINDS WILL OCCUR OVER THE FAR SOUTHEAST IN THE
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD STORM WILL CONTINUE TO IMPACT THE AREA SUNDAY INTO EARLY
MONDAY KEEPING A THREAT OF SNOW GOING...MAINLY OVER THE NORTH.

HIGH PRESSURE WILL BRING DRY WEATHER AFTER MONDAY NEXT WEEK WITH A
WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind, 1 winter storm, 1 heavy snow. Local standard time, as filed.

High Wind, Castle Country

When
October 11, 4:17 PM MST
Where
Castle Country forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The Flattop Mountain sensor recorded a maximum wind gust of 60 mph ahead of a cold front.

Winter Storm, Northern Wasatch Front

When
October 11, 6:00 PM MST to October 13, 1:00 AM MST
Where
Northern Wasatch Front forecast zone
Property damage
$15,000
Reported by
Broadcast Media

Roy and West Haven received 11 inches of new snow for the event, while South Ogden received 8 new inches. Heavy snow and winds knocked down many tree branches and a few small trees in Roy, Bountiful, and surrounding areas, including branches that blocked 5600 South in Roy.

Heavy Snow, Salt Lake and Tooele Valleys

When
October 11, 7:00 PM MST to October 12, 11:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

North Salt Lake received 7 inches of new snow, and Olympus Cove received 6.5 inches of new snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139205, 139213, 139206.